Towards a self-consistent approach to palaeomagnetic field modelling

Abstract : Recent studies of the palaeomagnetic field behaviour over the past 5 Myr rely on statistical analysis of mainly directional data. However, the data are quite sparse and ill-distributed, and directional parameters are non-linear functions of the local field, rendering such statistical analysis non-trivial. Up to now these difficulties have usually been ignored or removed by relying on simplifications (linearization, neglecting internal correlations, etc.) that are unfortunately not justified if the field contains some amount of complexity. The purpose of the present paper is to present a rigorous statistical forward approach to palaeomagnetic field modelling. Starting from a statistical model of the field defined in terms of the statistics of its Gauss coefficients (along the lines pioneered by Constable & Parker 1988), we show how such a model may be exactly tested against any given data set, either on a local regional or a global scale. A method to implement this approach is outlined and examples based on published models are provided. In particular we focus on the treatment of directional data, for which the method is most relevant. The corresponding local probability density functions are derived and shown to be non-Fisherian, which we note may be a significant source of artefacts for standard mean-field modelling. Although the method we propose is already useful in its present state, some slight improvements are possible in order to account for noise in the data better.
Type de document :
Article dans une revue
Geophysical Journal International, Oxford University Press (OUP), 2000, 145 (1), pp.157- 171. 〈10.1111/j.1365-246X.2001.01386.x〉
Liste complète des métadonnées

Littérature citée [36 références]  Voir  Masquer  Télécharger

https://hal-insu.archives-ouvertes.fr/insu-01570725
Contributeur : Eva Fareau <>
Soumis le : lundi 31 juillet 2017 - 15:16:49
Dernière modification le : mardi 29 mai 2018 - 12:51:04

Fichier

gji-2001-145-157-khokhlov.pdf
Fichiers éditeurs autorisés sur une archive ouverte

Identifiants

Collections

INSU | IPGP | USPC

Citation

A Khokhlov, G Hulot, J Carlut. Towards a self-consistent approach to palaeomagnetic field modelling. Geophysical Journal International, Oxford University Press (OUP), 2000, 145 (1), pp.157- 171. 〈10.1111/j.1365-246X.2001.01386.x〉. 〈insu-01570725〉

Partager

Métriques

Consultations de la notice

89

Téléchargements de fichiers

25